Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS Tucson, AZ

July 27, 2004Cochise County, Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2004, 11:09 PM MST for Cochise County, Pima County, Santa Cruz County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2004, 11:09 PM MST (06:09 UTC)
Expired
Jul 28, 2004, 12:00 AM MST
In force
51 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Cochise County, AZ, Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 17 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 6.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1085 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1085 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 280609
SVRTWC
AZC003-019-023-280700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1110 PM MST TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN ARIZONA
  SOUTHEASTERN PIMA COUNTY IN ARIZONA
  NORTHEASTERN SANTA CRUZ COUNTY IN ARIZONA

* UNTIL MIDNIGHT MST

* AT 1109 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NORTHWEST OF HUACHUCA CITY...OR ABOUT 20 MILES 
  NORTHWEST OF SIERRA VISTA...MOVING SOUTHEAST AT 15 MPH.

DAMAGING WINDS OF 60 MPH OR GREATER CAN BE EXPECTED. GO INSIDE A
STRONG BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3194 11036 3189 11067 3166 11068 3162 11033

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:41 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 27, 9:41 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
941 PM MST TUE JUL 27 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA
WILL KEEP SCATTERED THUNDERSTORMS ACROSS SOUTHEAST ARIZONA FOR
ANOTHER DAY OR SO. STRONG NORTHWESTERLY FLOW AROUND A WEST COAST
RIDGE WILL RESULT IN A DRYING TREND THE SECOND HALF OF THE WEEK WITH
A CORRESPONDING DECREASE IN THUNDERSTORM ACTIVITY.
&&

.DISCUSSION...SOMEWHAT OF A BUSY EVENING WITH ISOLATED THUNDERSTORM
ACTIVITY ACROSS THE CWA. THE MAIN THREAT FROM STORMS TODAY WAS
STRONG WINDS WHICH PROMPTED THE ISSUANCE OF A SEVERE THUNDERSTORM
WATCH FOR GRAHAM AND GREENLEE COUNTIES THAT ENDED AT 7 PM MST.
OUTFLOW FROM STORMS MOVING SOUTHEAST FROM THE PHOENIX AREA WERE
STARTING TO MOVING THROUGH TUCSON AT 930 PM. IN THE SHORT-TERM WILL
NOT BE MAKING ANY CHANGES TO THE GOING FORECAST. OTHERWISE...MODELS
WERE STILL SHOWING A SLIGHT DRYING TREND AS THE RIDGE AXIS MOVES
OVERHEAD WITH DRIER AIR SPREADING INTO THE STATE. THE CENTER OF
THE HIGH EVENTUALLY SETS UP OVER CENTRAL NEW MEXICO AROUND SUNDAY
WITH A BETTER FLOW FOR THUNDERSTORMS BECOMING ESTABLISHED.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jul 27, 7:31 PM MST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
731 PM MST TUE JUL 27 2004

UPDATED TO REMOVE SEVERE THUNDERSTORM WATCH FOR GRAHAM AND GREENLEE
COUNTIES

AZZ019-030-281400
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
731 PM MST TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR GRAHAM AND GREENLEE COUNTIES

.DAY ONE...REST OF TODAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAD MAINLY BEEN
PRODUCING LOCALLY HEAVY RAINFALL TODAY. HEAVY RAINFALL IN THE BURN
AREAS OF MOUNT GRAHAM AND ALONG HIGHWAY 70 NORTHWEST OF SAFFORD
PROMPTED FLASH FLOOD WARNINGS LATE THIS AFTERNOON AND EARLY THIS
EVENING. THE THREAT OF SEVERE WEATHER IN TERMS OF THE POTENTIAL FOR
DAMAGING WINDS IN EXCESSES OF 58 MPH AND LARGE HAIL HAD DIMINISHED.
THUS...THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER WAS ALLOWED TO
EXPIRE AT 7 PM MST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

A FAIRLY LOW-GRADE MONSOON PATTERN IS EXPECTED WEDNESDAY THROUGH
SATURDAY...AS THE RIDGE AXIS BECOMES ORIENTED FROM OFF THE CENTRAL
CALIFORNIA COAST INTO NORTHERN BAJA. THIS PATTERN WILL BRING DRIER
NORTHWEST FLOW PUSHING INTO THE REGION FROM THE WEST AND DECREASED
THUNDERSTORM COVERAGE ACROSS SOUTHEAST ARIZONA. IN FACT...WESTERN
PORTIONS OF THE FORECAST ARE ONLY EXPECTING SOME AFTERNOON CLOUDS
DURING THIS TIME FRAME...WITH SLIGHT CHANCE WORDING FROM TUCSON
EAST. AN UPSWING IN THUNDERSTORM ACTIVITY MAY OCCUR LATE IN THE
WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH REBUILDS NORTH AND
EAST OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031>035-281400-
COCHISE COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN
VALLEY-SANTA CRUZ COUNTY-TOHONO OODHAM NATION-
WESTERN PIMA COUNTY-
731 PM MST TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST ARIZONA

.DAY ONE...REST OF TODAY
ISOLATED THUNDERSTORMS CONTINUED TO DEVELOP EARLY THIS EVENING
ACROSS PARTS OF SOUTHEAST PINAL...EASTERN PIMA AND NORTHERN COCHISE
COUNTY. THE STRONGEST STORMS WITH VERY HEAVY RAINFALL AND DAMAGING
WINDS WERE OVER OPEN COUNTRY IN SOUTHEAST PINAL COUNTY AT 730 PM
MST. ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST MIDNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

A FAIRLY LOW-GRADE MONSOON PATTERN IS EXPECTED WEDNESDAY THROUGH
SATURDAY...AS THE RIDGE AXIS BECOMES ORIENTED FROM OFF THE CENTRAL
CALIFORNIA COAST INTO NORTHERN BAJA. THIS PATTERN WILL BRING DRIER
NORTHWEST FLOW PUSHING INTO THE REGION FROM THE WEST AND DECREASED
THUNDERSTORM COVERAGE ACROSS SOUTHEAST ARIZONA. IN FACT...WESTERN
PORTIONS OF THE FORECAST ARE ONLY EXPECTING SOME AFTERNOON CLOUDS
DURING THIS TIME FRAME...WITH SLIGHT CHANCE WORDING FROM TUCSON
EAST. AN UPSWING IN THUNDERSTORM ACTIVITY MAY OCCUR LATE IN THE
WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH REBUILDS NORTH AND
EAST OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 27, 6:22 PM MST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
622 PM MST TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0558 PM     FLASH FLOOD      15 SSW THATCHER         32.63N 109.83W
07/27/2004                   GRAHAM             AZ   LAW ENFORCEMENT

            MUD ACROSS HIGHWAY 366 BELOW TURKEY FLAT

&&

CWR

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:49 PM MSTFlash Flood WarningTWCGraham56 min
Jul 27, 7:12 PM MSTSevere Thunderstorm WarningTWCPinal63 min
Jul 27, 8:16 PM MSTSevere Thunderstorm WarningTWCPinal29 min
Jul 27, 9:40 PM MSTSevere Thunderstorm WarningTWCPima35 min
Jul 28, 2:16 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 28, 3:30 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 28, 4:06 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.